Alert archive / Oregon / Gale Watches in 2021

Gale Watch 24, NWS Medford, OR

September 12, 2021

NWS Medford, OR issued this gale watch at Sep 12, 2021, 2:09 AM PDT. It took effect at Sep 13, 2021, 5:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 12, 2021, 2:09 AM PDT (09:09 UTC)
In effect from
Sep 13, 2021, 5:00 AM PDT
Expired
Sep 12, 2021, 1:59 PM PDT
In force
Issued by
NWS Medford, OR

The text

As transmitted.

134 
WHUS76 KMFR 120909
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
209 AM PDT Sun Sep 12 2021

PZZ356-376-122215-
/O.CON.KMFR.SC.Y.0087.000000T0000Z-210914T1200Z/
/O.EXT.KMFR.SE.W.0053.210912T2100Z-210913T1200Z/
/O.NEW.KMFR.GL.A.0024.210913T1200Z-210914T1200Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
209 AM PDT Sun Sep 12 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT
TUESDAY...
...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 2 PM THIS AFTERNOON
TO 5 AM PDT MONDAY...
...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE MONDAY
NIGHT...

* WHAT...North winds 20 to 25 kt through this morning. Choppy wind
  seas will combine with a northwest swell to produce steep seas
  of 8 to 9 ft through this morning. Winds increase further to 20
  to 30 kt with gusts up to 35 kt this afternoon and evening.
  Steep wind driven seas will become very steep and hazardous at 8
  to 11 ft. North winds increase again Monday afternoon, possibly
  reaching gales of 25 to 35 kt with gusts to 40 kt.

* WHERE...Initially, advisory level conditions are expected south
  of Cape Blanco and within 40 nm from shore. Then advisory level
  conditions are expected across all areas, with very steep and
  hazardous warning level seas expected south of Gold Beach and
  beyond 5 nm from shore this afternoon into Monday. Gales will be
  possible south of Gold Beach and beyond 5 nm from shore Monday
  afternoon.

* WHEN...For the Hazardous Seas Warning, from 2 PM this 
  afternoon to 5 AM PDT Monday. For the Small Craft Advisory, 
  until 5 AM PDT Tuesday. For the Gale Watch, from late tonight 
  through late Monday night.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are possible.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

PZZ350-370-122215-
/O.EXT.KMFR.SC.Y.0087.210912T2100Z-210914T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
209 AM PDT Sun Sep 12 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO
5 AM PDT TUESDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and steep
  wind driven seas 5 to 8 ft expected.

* WHERE...All areas.

* WHEN...From 2 PM this afternoon to 5 AM PDT Tuesday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
1 follow-up statement
924 
WHUS76 KMFR 122059
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
159 PM PDT Sun Sep 12 2021

PZZ356-376-131000-
/O.EXT.KMFR.SC.Y.0087.000000T0000Z-210915T1800Z/
/O.EXT.KMFR.SE.W.0053.210912T2100Z-210913T2100Z/
/O.UPG.KMFR.GL.A.0024.210913T1200Z-210914T1200Z/
/O.NEW.KMFR.GL.W.0033.210913T2100Z-210914T1200Z/
/O.NEW.KMFR.SE.W.0054.210914T1200Z-210915T1800Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
159 PM PDT Sun Sep 12 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT WEDNESDAY...
...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 2 PM PDT MONDAY...
...GALE WARNING IN EFFECT FROM 2 PM MONDAY TO 5 AM PDT TUESDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 5 AM TUESDAY TO 11 AM
PDT WEDNESDAY...

* WHAT..North winds 20 to 30 kt with gusts to 35 kt and steep to
  very steep hazardous seas 7 to 11 ft due to a mix so west swell
  and wind seas are expected through Monday morning. Winds and
  seas will increase Monday afternoon through Monday night become
  north winds 25 to 35 kt with gusts to 40 kt and steep to very
  steep seas of 8 to 13 feet. Tuesday, conditions lower slightly
  to north winds 20 to 30 kt and steep to very steep seas of 7 to
  11 feet. 

* WHERE...Very steep, hazardous seas will affect the waters from
  Gold Beach southward beyond 3 nm from shore and closer to shore
  near capes through Monday morning then increasing to gales along
  with very steep, hazardous seas Monday afternoon through Monday
  night. Very steep, hazardous seas will linger Tuesday through 
  Wednesday morning for these areas. Elsewhere, expect conditions 
  hazardous to small craft.
 
* WHEN...For the Hazardous Seas Warning, until 2 PM PDT Monday. 
  For the Gale Warning, from 2 PM Monday to 5 AM PDT Tuesday. 
  For the Hazardous Seas Warning, from 5 AM Tuesday to 11 AM PDT 
  Wednesday. For the Small Craft Advisory, until 11 AM PDT 
  Wednesday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ350-370-131000-
/O.EXT.KMFR.SC.Y.0087.210912T2100Z-210915T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
159 PM PDT Sun Sep 12 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT WEDNESDAY...

* WHAT...North winds 15 to 20 kt with steep hazardous seas of 9 to
  10 feet due to a mix of west swell at 12 seconds and wind seas
  into tonight. Swell will gradually lower late tonight. Then, on
  Monday winds will increase to 15 to 25 kt with steep, short
  period seas of 6 to 7 feet. These conditions will continue into
  Tuesday and Wednesday.

* WHERE...All areas through this evening, then areas south of Cape
  Arago beyond 10 nm from shore as well as within 10 nm of shore
  near Cape Blanco tonight and Monday morning. Small craft
  advisory level conditions will expand and affect all areas
  Monday afternoon through Monday night, then areas beyond 3 nm
  from shore and closer near shore at Cape Blanco Tuesday through
  Wednesday morning. 

* WHEN...Until 11 AM PDT Wednesday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Sep 11, 9:03 PM PDT, 5 hours 6 minutes earlier.

Area forecast discussion, Sep 11, 9:03 PM PDT, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Medford OR
903 PM PDT Sat Sep 11 2021

.DISCUSSION...The marine layer will create foggy conditions along
the coast and coastal valleys in Coos County tonight. Not
expecting this moisture to reach much further east than Scottsburg
or Sitkum tonight. The marine layer is well charged enough that
light rains or accumulating drizzle could be present along the
beaches, near coastal waters, and the midslopes of the northern
coast range tonight. Have added drizzle and fog to the forecast
as the sole update to in the near term.

Otherwise the forecast remains on track and only minor changes to
match the latest trends towards wet and windy weather were made
to the extended forecast. -Miles

&&

.AVIATION...12/00Z TAFs...Coastal stratus later tonight returns with
LIFR condition expected at the coast, then burning off by Sunday
afternoon to VFR. VFR conditions prevail inland with another day of
improved visibility over interior SW Oregon as smoke blows eastward
over the Cascades. Isolated areas near and downwind of area fires
may experience local IFR conditions in smoke, with LIFR visibility
in smoke possible over many areas in northern California and east of
the Cascades in south-central Oregon. Stavish

&&

.MARINE...Updated 850 PM PDT Saturday 11 September 2021...North
winds increase a bit this evening as the thermal trough begins to
reestablish itself. Conditions will become hazardous to small craft
this this evening south of Cape Blanco as north winds increase.
However, the thermal trough gets briefly interrupted tonight into
Sunday as a weak, dry front moves through the region. Larger
northwest swell near 9 feet at 13 seconds moving into the waters
tonight will increase seas, maintaining advisory level conditions
south of Cape Blanco into Sunday morning.

The thermal trough really takes hold Sunday and strengthens into
early next week. North winds increase and seas become very steep and
hazardous from Gold Beach south with steep seas spreading north of
Cape Blanco Sunday into Monday. Gales are possible as early as
Monday afternoon in the southern waters on Monday. This pattern is
expected to continue through mid-week, although the winds will trend
a few knots lower. Smith/Stavish

&&

FIRE WEATHER...Updated 130 PM PDT Saturday, 11 September
2021...Sunday will bring a relative maximum in west to northwest
winds as an upper trough moves through the area. Late Sunday into
Monday northerly to northeasterly winds will increase in Western
Siskiyou County up into the Kalmiopsis of SW Oregon, especially on
the upper slopes and ridges. This will coincide with significant
drying through the atmosphere, and burning periods will lengthen
substantially. A thermal trough will maintain the generally north to
northeast winds in that area through Wednesday night. The atmosphere
"dryness" looks like it peaks on Tuesday, with minRH values around
10 percent in some areas east of the Cascades, and minRH values in
the teens in Western Siskiyou, Jackson, and Josephine Counties. Min
RH values of 10 to 15% are likely in western Siskiyou county and the
extreme southern coastal ranges of Oregon. Winds and RH a close to
criteria Monday in these southwest portions of the forecast area,
and will headline this with this afternoon's forecast.

The next widespread breezy day will be Wednesday as another upper
trough brushes our area to the north and westerly to northwesterly
general winds increase.

The potential for rainfall next weekend remains, with confidence
increasing as ensembles have been showing individual more and more
member indicating this run to run. Confidence in rain is high, with
the odds of seeing wetting rain on the west side currently around
50%.

&&

.PREV DISCUSSION... /Issued 256 PM PDT Sat Sep 11 2021/

DISCUSSION...Satellite imagery is showing a few fair-weather
cumulus along and east of the Cascades. Overall, though, skies
are clear with high-level smoke causing hazy conditions for most
locations south and east of the fires and thicker near surface
smoke mostly in the immediate vicinity and just downwind of the
fires. The short wave ridge axis will shift east of the area this
evening. This will allow a dry upper trough and weak surface cold
front to move toward the coast overnight and then push onshore
and through the area on Sunday. Expect some breezier winds Sunday
afternoon/evening inland and with a thermal trough strengthening
in NorCal, expect some gusty northerly winds along the coast.
Overall, expect high temperatures Sunday in the 80-90 degree range
for the valleys west of the Cascades and in the 70s to low 80s
over the east side in Oregon and in NE California.

Northerly flow sets in Sunday night behind the upper trough and
persists through Tuesday as an upper high sets up about 400-500
miles off the NorCal coast. The thermal trough will strengthen
Sunday night and Monday night leading to some gusty offshore NE
winds at mid slope and ridges from western Siskiyou County into
the Coastal Range of SW Oregon. Models are showing peak gusts in
the 25-35 mph range. The alignment of these winds with the Chetco
River could bring some warmer temps to the coast near Brookings
Monday/Tuesday. Right now, we're forecasting near 80 degrees there
each afternoon. After a slight cooling inland Monday, Tuesday
will likely be the warmest day with highs in the upper 80s and low
90s west of the Cascades.

Tuesday night into Wednesday, the flow turns more zonal as the
upper high offshore weakens and another trough pushes into the
PacNW. This should bring a deeper marine push into the north coast
and the Umpqua Basin. Expect another mostly dry frontal passage
Wednesday, but we can't rule out a deep enough marine layer for a
few sprinkles/drizzle late Tuesday night or Wednesday morning in
some portions of northern Douglas County. Expect an uptick in
afternoon breezes again Wednesday afternoon/evening for inland
areas. Overall, it will be cooler both Wednesday and Thursday, but
the bulk of the cooling will be felt across northern and western
sections of the CWA.

As far as smoke impacts, the most noticeable smoke over the next
24-36 hours will be south and east of a line from Happy Camp to
Ashland to Chiloquin and Silver Lake with hazy conditions north
and west of there. The front on Sunday could result in another
"cleaner" afternoon and evening for areas north and west. Expect a
gradual increase in smoke output from the fires after that with a
drying air mass and decreasing air quality in closer to the
fires.

By the end of next week and heading into next weekend, models
continue to advertise an anomalous upper trough developing over
the Gulf of Alaska opening the door for more potent disturbances
to move into the PacNW Friday into Saturday. Ensembles are showing
a high likelihood of wetting rainfall affecting areas from the
Umpqua Divide north and westward during this time period. I liked
the wording the night shift used about being cautiously
optimistic for rainfall over the wildfires of Douglas County for
this time period, but if anything, the 12z ensembles have
increased confidence in wetting rain for those areas as well as
along the coast. We have less confidence in rainfall getting to
our fires to the south and east as many members show the
precipitation getting wrung out over the Cascades. For now, the
most significant rain is likely north of the OR/CA border, but
rain chances do increase into NorCal late Friday-Saturday as well.
We'll continue to monitor the trends in the guidance and adjust
the forecast as necessary. -Spilde

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...None.

Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Tuesday for PZZ356-376.
     Hazardous Seas Warning from 2 PM Sunday to 5 AM PDT Tuesday for
     PZZ356-376.
     Small Craft Advisory from 2 PM Sunday to 3 AM PDT Monday for
     PZZ370.
     Small Craft Advisory from 2 PM Sunday to 5 AM PDT Tuesday for
     PZZ350.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 10:42 AM PDTFire Weather WatchMFRCurry, Jackson, Josephine3 hr
Sep 12, 1:56 PM PDTRed Flag WarningMFRCurry, Jackson, Josephine41 hr
Sep 12, 1:59 PM PDTGale WarningMFR33 hr
Sep 12, 1:59 PM PDTHazardous Seas WarningMFR3 days

Nearby

Gale Watches in Oregon, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.